The role of hospital pharmacists in the prevention of adverse drug reactions
O PAPEL DOS FARMACÊUTICOS HOSPITALARES NA PREVENÇÃO DE REAÇÕES ADVERSAS A MEDICAMENTOS
A significant proportion of these events are estimated to be preventable1
so the question arises
as to whether health professionals, including pharmacists, are doing enough to prevent ADRs at the time
of prescribing or to identify their onset before the reaction becomes potentially serious.
An obvious opportunity to make a risk assessment for potential adverse reactions is to review
newly prescribed medicines. A lot of emphasis is placed on checking for drug-drug interactions but less so
with evaluating the potential for the drug to “interact” with a patients individual risk factors or comorbidities.
This is partly due to lack of information and guidance, both in standard texts and in drug data sheets provided
by manufactures. A prescriber or pharmacist is provided with a long list of cautions and adverse drug reactions
which is often overwhelming and provides little information on risks that may be applicable to an individual
patient. The intensity of risk assessment strategies is offset by the fact that many serious ADRs are rare and
so the risks to patients on a population incidence perspective are relatively low. However, a large exposed
population experiencing a rare event can result in a significant number of patients who experience harm.
The serotonin reuptake inhibitors are widely prescribed and are associated with an increased risk of
bleeding disorder and haemorrhage2
. The risk of harm is significantly increased with concurrent use of
NSAIDs, anticoagulants and in patients with a history of previous bleeding events3
. If this risk is recognised
the time of prescribing, the drug combination can be modified or the patient closely monitored as
appropriate. Preventable bleeding events, particularly gastrointestinal haemorrhage, are a major cause of
hospital admissions and drug related morbidity and mortality. SSRIs may contribute to this problem but
the risks may not always be recognised at the time of prescribing.
Serious events, including death, still occur in patients who are re-administered a drug or
drug-class that has previously caused anaphylaxis or a drug hypersensitivity reaction. Such events can be
prevented by accurate and detailed documentation of the original event and appropriate alerting systems
such as personalised bracelets and electronic allergy checkers in clinical decision support. The prevention of
repeat events is often compromised as patients’ drug allergy history is not always available to all prescribers
at the point of care and there is a lack of standard information and guidance on the potential for cross
reactivity. Two other factors may paradoxically lead to patient harm in this context. Firstly, computerised
alerts for drug allergy are often overridden4
as they are irrelevant or incorrect – so called alert fatigue. Alert
overrides may dilute the importance and recognition of clinically significant and potentially serious events.
Secondly, it is well recognised that many patients are incorrectly labelled as being allergic to a medicine;
some studies have reported rates of false labelling in up to 90 per cent of patients with antibiotic allergy5
. As a consequence, falsely labelled patients may actually be harmed if they are denied an effective medicine
or prescribed an alternative medicine which is associated with a greater risk of adverse effects.
Many adverse effects are delayed and may occur after weeks to months of treatment.
Appropriate monitoring may detect the early onset of a reaction and mitigate against potentially serious
consequences. Effective and appropriate monitoring for an adverse reaction requires an understanding
of the time-course, pathophysiology and characteristics of its presentation along with consideration
of individual risk factors. Nitrofurantoin can cause serious inflammatory lung disease, especially after
chronic treatment of six months or more. Early onset can be detected by advising the patient to report
new respiratory symptoms such as cough or shortness of breath6
. These symptoms may be more difficult
to identify in patients with congestive heart disease or asthma which may indicate that nitrofurantoin
poses a higher risk or may be inappropriate in such patients. The Proton Pump Inhibitors (PPIs)
such as omeprazole are widely prescribed and available over the counter in many countries. Rare, but
potentially serious ADRs include acute interstitial nephritis7
(AIN) and hypomagnesaemia8
AIN is rare, it can lead to long-term kidney injury so it is important to identify non-specific symptoms
such as raised plasma creatinine, rash, arthralgia, malaise, fever, nausea, lethargy and weight loss to
differentiate these from other possible causes. Hypomagnesaemia can develop after chronic use of a
PPI and monitoring would be especially appropriate if the patient has risk factors for arrhythmias or is
How to Cite
The authors hereby transfer, assign, or otherwise convey to RBFHSS: (1) the right to grant permission to republish or reprint the stated material, in whole or in part, without a fee; (2) the right to print republish copies for free distribution or sale; and (3) the right to republish the stated material in any format (electronic or printed). In addition, the undersigned affirms that the article described above has not previously been published, in whole or part, is not subject to copyright or other rights except by the author(s), and has not been submitted for publication elsewhere, except as communicated in writing to RHFHSS with this document.
Authors retain copyright and grant the journal right of first publication with the work simultaneously licensed under a Creative Commons Attribution License (CC-BY-NC-ND) that allows others to share the work with an acknowledgement of the work's authorship and initial publication in this journal.
This journal permits and encourages authors to post and archive the final pdf of the articles submitted to the journal on personal websites or institutional repositories after publication, while providing bibliographic details that credit its publication in this journal.